Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Paducah, KY

May 10, 2018Gibson County, Pike County, Warrick County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at May 10, 2018, 6:27 PM CDT for Gibson County, Pike County, Warrick County, Indiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 6:27 PM CDT (23:27 UTC)
Expired
May 10, 2018, 7:15 PM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Gibson County, IN, Pike County, IN, Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 42 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:29 PM CDTHAIL 0.75Princeton, INPENNY SIZE HAIL REPORTED.
May 10, 6:34 PM CDTHAIL 11 Sw Francisco, INMPING REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS53 KPAH 102327
SVRPAH
INC051-125-173-110015-
/O.NEW.KPAH.SV.W.0049.180510T2327Z-180511T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
627 PM CDT THU MAY 10 2018

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  North central Warrick County in southwestern Indiana...
  Southeastern Gibson County in southwestern Indiana...
  Southeastern Pike County in southwestern Indiana...

* Until 715 PM CDT

* At 627 PM CDT, a severe thunderstorm was located near Fort Branch, 
  moving east at 20 mph. Spotters reported quarter sized hail in 
  Princeton at 625 pm. This storm is capable of ping pong ball sized 
  hail.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Princeton, Oakland City, Princeton In Gibson County, Lynnville,
  Francisco, Somerville, Spurgeon and Mackey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 8707 3820 8707 3817 8715 3821 8749
      3837 8758
TIME...MOT...LOC 2327Z 277DEG 16KT 3827 8747 

HAIL...1.50IN
WIND...70MPH
 
$$

JGG
1 follow-up statement
221 
WWUS53 KPAH 102359
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
659 PM CDT THU MAY 10 2018

INC051-125-173-110015-
/O.CON.KPAH.SV.W.0049.000000T0000Z-180511T0015Z/
Warrick IN-Gibson IN-Pike IN-
659 PM CDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL WARRICK...EAST CENTRAL GIBSON AND SOUTHEASTERN PIKE
COUNTIES...

At 659 PM CDT, a severe thunderstorm was located near Lynnville, or
near Oakland City, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oakland City, Lynnville, Francisco, Somerville, Spurgeon and Mackey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 8707 3820 8707 3817 8715 3820 8738
      3836 8750
TIME...MOT...LOC 2359Z 275DEG 15KT 3826 8730 

HAIL...1.00IN
WIND...60MPH
 
$$

JGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:58 PM CDT, 29 minutes earlier.

Area forecast discussion, May 10, 5:58 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
558 PM CDT Thu May 10 2018

.MESOSCALE DISCUSSION...
Issued at 557 PM CDT Thu May 10 2018

Isolated to widely scattered strong to severe thunderstorms
developing along and north of northwest to southeast oriented
0-1km Mixed Layer/0-3km AGL Most Unstable Layer CAPE with
1000-3000 j2/k2. Decent updrafts with satellite/wind fields
pointing to splitting storms with better hail (up to ping-pong
size) with the right moving supercell member. For gridded forecast
for the remainder of this afternoon and early this evening, made
some northward adjustment to developing convective line untilizing
the HRRR guidance, and added mention of severe wording to the
storms in the tabular and text products for this evening.
Convective inhibition will increase, but with good moisture flux
under the cap further south, anticipate we may see some training
issues with heavy rainfall as will over southwest Indiana and part
of southeast Illinois as well.

RAP guidance suggests some significant relaxing of the moisture
flux into convective line, as slow moving shortwave over
southeast Missouri dampens slightly, and we lose the impacts of
insolation and development of a stable boundary layer later this
evening. This should slow moisture transport into the instability
gradient, inhibiting the maintenance of storm updrafts with high
theta-e air.

&&

.SHORT TERM...(Tonight through Monday) Issued at 220 PM CDT Thu
May 10 2018

Highest chances for isolated to scattered thunderstorm activity in
the short term will come late this afternoon and this evening as a
weak mid level trof drifts ene out of southern MO and into the mid
MS River Valley. There still seems to be very little support from
the lower levels as far as any boundaries or convergence areas,
and over all moisture remains marginal with PWs running 1.2 to
1.4 inches. However, we are beginning to see some mid 60 sfc dew
points in the MO Bootheel this afternoon, and a swath of 2000-2500
J/KG CAPEs has developed out along and just east of the MS River
ahead of the mid level impulse. Therefore, will continue with at
least some isolated to scattered storm chances in those areas this
evening, until instability has a chance to wane and the mid level
trof progresses east.

12Z model consensus still has an mid/upper level ridge building
over the region as we head from Friday into and through the
upcoming weekend. The ridge will likely persist through Monday as
well. Southerly breezes near the surface will combine with ample
sunshine to push afternoon temperatures to near record levels each
day Friday through Monday. In addition, winds 15+ MPH
Friday/Saturday may require another Lake Wind Advisory in some
areas. Highs in the upper 80s to around 90 Friday/Saturday may
build into the lower 90s by Sunday/Monday, with increasingly
uncomfortable humidity levels creeping in as well.

.LONG TERM...(Tuesday through Thursday)
Issued at 230 PM CDT Thu May 10 2018

By Tuesday, model consensus suggests the mid/upper ridge will
shift farther east toward the East Coast, and gradually allow our
flow to become more swly aloft. This will lead to increasing
moisture and better chances for diurnal convection to develop.
In addition, a low pressure system lifting north out of the
northeastern Gulf will probably add some extra moisture to the
equation with time. Thus, by mid week, scattered thunderstorms
could become much more prevalent. Expected weak flow aloft,
however, should preclude much of a strong/organized storm threat.

&&

.AVIATION...
Issued at 1223 PM CDT Thu May 10 2018

Prevailing VFR conditions and moderate winds are expected through
the rest of the day under some mid and high cloudiness. An
approaching disturbance from the west may aid in the development
of showers and thunderstorms later this afternoon and early this
evening, mainly north and east of a Carbondale to Madisonville
line, added thunder mention to EVV/OWB given this. Potential is
marginal but sufficient for TAF mention, will monitor through the
afternoon and amend if necessary. Light and variable winds
overnight will pick up into somewhat gusty southwest winds in the
late morning Friday gusting at 17 to 21 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

MESOSCALE...Smith
SHORT TERM...GM
LONG TERM...GM
AVIATION...JGG
Hazardous weather outlook, May 10, 6:00 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
600 PM CDT Thu May 10 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
600 PM CDT Thu May 10 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are forecast to continue across
southeast Illinois and southwest Indiana through the evening.
Several strong to severe storms, with damaging winds, hail, and
torrential rainfall will be likely especially near the I-64 corridor
this evening.

Isolated storms may be possible further south during the evening,
but should remain below severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Southwest winds will gust from 20 to 30 mph at times Friday
afternoon, creating choppy conditions on area lakes.

Afternoon heat indices will climb into the middle 90s over much of
the region Sunday and Monday. This will be the first real bout of
summer heat and humidity this year.

Small chances of thunderstorms are forecast Monday through
Wednesday, mainly during the afternoon hours. Locally heavy
rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

In the hours before

Local storm report, May 10, 5:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
05/10/2018  M0.75 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            THREE QUARTER INCH RAINFALL WITHIN 30 MINUTES. REPORTED
            ON SOUTHEAST SIDE TO TOWN.

&&

SMITTY
Local storm report, May 10, 5:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             HENDERSON               37.84N 87.58W
05/10/2018  M0.75 INCH       HENDERSON          KY   TRAINED SPOTTER

            THREE QUARTER INCH SIZE HAIL REPORTED ON EAST SIDE OF
            TOWN.

&&

SMITTY
Local storm report, May 10, 6:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
619 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 S STANLEY             37.81N 87.24W
05/10/2018  M0.88 INCH       DAVIESS            KY   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED WITH WINDS ESTIMATED 50 MPH.

&&

SMITTY
Special weather statement, May 10, 6:22 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
622 PM CDT THU MAY 10 2018

ILZ076>078-110000-
Edwards IL-Wabash IL-Wayne IL-
622 PM CDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...WABASH AND EDWARDS
COUNTIES UNTIL 700 PM CDT...

At 620 PM CDT, the public reported a strong thunderstorm near Cisne,
or 7 miles north of Fairfield, moving east at 25 mph. Other strong
storms were over the far northwest part of Wayne County, Illinois
and over western Wabash County, Illinois.

Penny size hail and winds in excess of 40 mph will be likely with
the storms.

Locations impacted include...
Mount Carmel, Fairfield, Albion, Lancaster, West Salem, Cisne,
Allendale, Jeffersonville, Bellmont, Bone Gap, Keensburg, Browns,
Mount Erie, Johnsonville and Golden Gate.

LAT...LON 3857 8815 3857 8765 3854 8767 3851 8765
      3847 8775 3842 8774 3834 8783 3828 8784
      3828 8786 3831 8787 3827 8791 3830 8793
      3824 8797 3826 8798 3826 8799 3829 8795
      3835 8796 3828 8798 3840 8870 3861 8869
TIME...MOT...LOC 2320Z 281DEG 49KT 3849 8835

08
Local storm report, May 10, 6:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             PRINCETON               38.36N 87.57W
05/10/2018  M1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            MULTIPLE REPORTS OF QUARTER SIZE HAIL.

&&

SMITTY
Local storm report, May 10, 6:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             REED                    37.85N 87.35W
05/10/2018  M0.50 INCH       HENDERSON          KY   TRAINED SPOTTER

            HALF INCH SIZE HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:14 PM CDTSevere Thunderstorm WarningPAHGibson, Posey31 min
May 10, 4:43 PM CDTSpecial Weather StatementPAHVanderburgh47 min
May 10, 4:44 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh31 min
May 10, 5:00 PM CDTSevere Thunderstorm WarningPAHVanderburgh, Warrick45 min
May 10, 5:19 PM CDTSevere Thunderstorm WarningPAHSpencer, Warrick41 min
May 10, 5:35 PM CDTSevere Thunderstorm WarningPAHSpencer, Vanderburgh, Warrick40 min
May 10, 5:52 PM CDTSevere Thunderstorm WarningPAHGibson38 min
May 10, 6:08 PM CDTSevere Thunderstorm WarningPAHSpencer52 min
May 10, 6:58 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Spencer, Warrick47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.